Alert archive / Nebraska / Red Flag Warnings in 2025
Red Flag Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 21, 2025, 8:08 AM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Mar 21, 2025, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2025, 8:08 AM MDT (14:08 UTC)
- In effect from
- Mar 21, 2025, 12:00 PM MDT
- Expired
- Mar 21, 2025, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369 WWUS83 KGLD 211408 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 808 AM MDT Fri Mar 21 2025 ...Critical Fire Weather Conditions Forecast... NEZ079>081-220100- /O.NEW.KGLD.FW.W.0009.250321T1800Z-250322T0100Z/ Dundy-Hitchcock-Red Willow- 808 AM MDT Fri Mar 21 2025 /908 AM CDT Fri Mar 21 2025/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 079, 080, AND 081... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. * AFFECTED AREA...Fire Weather Zones 079 Dundy, 080 Hitchcock and 081 Red Willow. * TIMING...From noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. * WINDS...Northwest 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Unpredictable fire behavior. Any fires that develop may rapidly grow and spread out of control. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
2 follow-up statements
472 WWUS83 KGLD 211942 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 142 PM MDT Fri Mar 21 2025 ...Critical Fire Weather Conditions Forecast... NEZ079>081-220100- /O.CON.KGLD.FW.W.0009.000000T0000Z-250322T0100Z/ Dundy-Hitchcock-Red Willow- 142 PM MDT Fri Mar 21 2025 /242 PM CDT Fri Mar 21 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 079, 080, AND 081... * AFFECTED AREA...Fire Weather Zones 079 Dundy, 080 Hitchcock and 081 Red Willow. * TIMING...Until 7 PM MDT /8 PM CDT/ this evening. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Comply with burn bans and regulations. Avoid driving on dry grass or brush. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
257 WWUS83 KGLD 220048 AAA RFWGLD URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 648 PM MDT Fri Mar 21 2025 NEZ079>081-220200- /O.EXP.KGLD.FW.W.0009.000000T0000Z-250322T0100Z/ Dundy-Hitchcock-Red Willow- 648 PM MDT Fri Mar 21 2025 /748 PM CDT Fri Mar 21 2025/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 079, 080, AND 081... As of 645 PM MDT, northwesterly winds have already weakened to 10 to 15 mph. Winds will further weaken and become light and variable shortly after sunset. $$ For more information from the National Weather Service visit http://weather.gov/goodland
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 6:22 AM MDT, 1 hour 46 minutes earlier. Its key messages:
- A bit breezy today with northwest winds of 15-30 mph and gusts up to 40 mph on the backside of a low pressure system. The Fire Weather Watch was canceled as relative humidity is not forecast to be low enough.
- Above normal temperatures are expected to return next workweek, with record highs possible temperatures Wednesday and Thursday.
Area forecast discussion, Mar 21, 6:22 AM MDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Goodland KS 622 AM MDT Fri Mar 21 2025 .KEY MESSAGES... - A bit breezy today with northwest winds of 15-30 mph and gusts up to 40 mph on the backside of a low pressure system. The Fire Weather Watch was canceled as relative humidity is not forecast to be low enough. - Above normal temperatures are expected to return next workweek, with record highs possible temperatures Wednesday and Thursday. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 250 AM MDT Fri Mar 21 2025 Current observations show a surface low moving through West-Central Kansas with an upper trough moving east through the High Plains. As the low has been progressing east, winds on the backside have begun to pick up with speeds in Eastern Colorado around 15 to 25 mph. Cloud cover has also been moving over the area with the system, but the moisture has been fairly elevated with no ASOS/AWOS sites reporting the cloud cover, so it is at least 12000ft in elevation. With this, no precipitation is expected. For today, skies are forecast to clear as the day goes on with small ridging moving in behind the trough. In spite of the clear skies, the generally cooler air mass that has moved in will keep highs in the 50s. Winds are forecast to remain fairly breezy at 15-30 mph with gusts of 25-40 mph on the backside of the system, until the inversion sets up this evening. The Fire Weather Watch has been canceled as it looked unlikely that relative humidity would drop enough for critical fire conditions due to the cooler air. Tonight and into tomorrow, another upper trough is forecast to swing through the High Plains with a low pressure system moving through the area during the day tomorrow. With southerly flow during the night and most of the day tomorrow, a warmer air mass is forecast to set up which could allow for highs in the 60s and 70s, as long as cloud cover does not keep temperatures capped. Critical fire weather conditions look to be unlikely again as the southerly flow looks to bring in some lower level moisture that keeps RH in the twenties. While most guidance is showing dry mid levels, there are a few ensemble members and the NAM 3k showing the mid levels saturate. If they saturated, there could be a few hundred jules of MU CAPE and steep mid-level lapse rates around 8.0 C/KM that could allow for a thunderstorm or two. While unlikely to produce precipitation or hazardous weather, there is around a 5% chance that a storm would be able to produce a severe wind gust. Considering the chance for storms is also around 10% or less, severe weather remains very unlikely. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 254 AM MDT Fri Mar 21 2025 Throughout the long-term, we can expect a ridge from the southwest to build in. This will lead to drier conditions for the period. Sunday could see some gusty northwesterly winds as a trough axis leaves the area. NBM is highlighting eastern Colorado to have the highest gusts, but this is not supported by the 850 mb flow. The stronger 850 mb flow, around 30 kts, looks to reside primarily over the northeastern CWA. With this in mind, it seems far more likely the strongest gusts will be in the northeastern CWA and not eastern Colorado and likely only up to 30-35 kts gusts. Along and south of I- 70, wind gusts look to remain under 30 kts. Sunday looks to be the coolest day of the period, only warming to around 60. We could still see some brief critical fire weather conditions Sunday afternoon. Confidence for areas around Norton, Oberlin, or McCook to see brief critical fire weather conditions is about 50-60%. Confidence in Red Flag Criteria is only around 20% due to how marginal the RH values will be and only moderate confidence in the speed of the gusts. A warming trend is forecast for the rest of the long-term. By Wednesday, we expect to see 80s across portions of the area with a 30% chance of seeing 90+ on Thursday. We could be looking at some record high temperatures Wednesday and Thursday; more information is available in the climate section below. Thursday is a day of low forecast confidence. There are some ECMWF ensemble and GEFS members, along with the ECMWF diagnostic that show a shortwave trough moving through the area Thursday. If this is the case, it's reasonable to say southwesterly winds ahead of the trough will increase temperatures into the 90s. This would also lead to rain, if not storms, in the evening hours. However, there is a ~50% chance the ridge will not buckle, preventing a shortwave trough, as is seen in many other models. If this is the case, temperatures will still likely warm into the 80s, but our PoPs will decrease to 0. This trough will be the next feature to watch as we get closer to it. These warm temperature through the week will allow minimum RH values to drop into the teens, which increases fire weather concerns. However, winds look to generally remain under 20 kts gusts, lowering fire weather concerns overall. List of acronyms NBM - National Blend of Models GFS - Global Forecast System GEFS - GFS Ensemble Forecast System ECMWF - European Centre for Medium-range Weather Forecasts CMC-NH - Canadian Meteorological Centre-Northern Hemisphere PoP - Probability Of Precipitation LLJ - Low Level Jet RH - Relative Humidity mb - Millibar kts - Knots Z - Zulu time (UTC) CWA - County Warning Area && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 543 AM MDT Fri Mar 21 2025 For KGLD & KMCK... VFR conditions are forecast through the period with a mix of high clouds (>10000ft) and sunshine. Winds are beginning to increase on the backside of a low pressure system that is exiting the area to the east. Winds should remain from the northwest around 20kts with gusts potentially reaching 35 kts through the day. Around 00Z, winds should lighten with the inversion to around 10 kts and shift to out of the south/west. && .CLIMATE... Issued at 254 AM MDT Fri Mar 21 2025 Record high temperatures for March 26 Location Old Record Year Old Record Forecast High Goodland 1907 86 80 Hill City 1910 90 77 Burlington 1998 84 78 McCook 1998 85 79 Record high temperatures for March 27 Location Old Record Year Old Record Forecast High Goodland 1988 87 84 Hill City 1989 85 81 Burlington 2004 86 83 McCook 1962 82 83 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...KAK LONG TERM...CA AVIATION...KAK CLIMATE...CA
Hazardous weather outlook, Mar 21, 2:02 AM MDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 202 AM MDT Fri Mar 21 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220815- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 202 AM MDT Fri Mar 21 2025 /302 AM CDT Fri Mar 21 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.